Comparing the side-effects of two different osteoporosis treatments

side effects.png

Two popular options to inhibit bone loss that results from osteopenia: You can take a drug or begin strength training. Both have side-effects.

From this NYT article Splits Form Over How to Address Bone Loss:

“Millions of people worldwide, most of them women, have been told they have osteopenia and should take drugs to inhibit bone loss. But the drugs carry risks, so many public-health experts say the diagnosis often does more harm than good.” 

The possible side-effects of osteoporosis drugs:

  • Nausea

  • Abdominal pain

  • Constipation

  • Indigestion

  • Muscle pain

  • Bone and joint pain

  • Diarrhea

  • Abdominal distention

  • Acid backup

  • Difficulty swallowing

  • Esophageal ulcers

  • Excessive gas

  • Headache

  • Stomach ulcers

  • Vomiting 

An improperly designed strength training program results in injury, drudgery, and wasted time. The side-effects of a properly designed strength training program:

The exercise program we use at our Austin strength training facility was derived from a study working with osteoporosis patients. Researchers found that bone density increased, joints hurt less, and muscles were stronger and more toned with minimal time exercising.  It has been shown effective for women and men of all ages.

One of our clients was 65 years old when she started. She worked out once a week for 30 minutes of strength training. It takes time for the muscles and bones to recover from the stress of strength training.  A year later her bone density had increased 12.4 percent.  Obviously results will vary, but others have had similar results.

Past blog posts on the subject of osteopenia: 

Increasing bone density at age 60

What clients are saying - "My doctor said it would not be necessary to start taking drugs to preserve my bone density”

Diagnosed with osteopenia at age 43 - 22 years later osteopenia free